When Medication Overdoses Harm or Kill
When Treatment Backfires
it is difficult to decide what course of action to pursue when one has severe allergies and the medication administered to staunch them causes a worse set of symptoms than do the allergies themselves. Surviving an overdose of any medication can by quite frightening to a patient, staff, and family members.
Allergy patients need to keep their physicians aprised of their symptoms, and their body's good and bad reactions to the anti-allergens. At the very first signs of an overdose reaction, the patient must get medical help to counteract it. After stabilizing, it seems to me that the patient should work with the physicians in the case to find out the next best move in treatment. Patients would want to know how the overdose occurred, why, and what measures were put into place to prevent its happening again. Is another anti-allergen is order now? These are questions I would ask.
Patients may, indeed, be afraid to go back into the same treatment regimen with the same medications previously given after an overdose of that very substance occurs and is survived. I think it is natural to fear the medication, but that if a future overdose can be prevented, then all is well. However, I also think that an overdose in certain cases may change the human body's immune responses so that the medication in "normal" - or perhaps any - amount will no longer work. patients need to talk with their doctors about this.
If you are afraid of your medication, discuss this with your doctor. If he/she belittles your fear, then it is likely time to switch doctors. In addition, many hospitals have a healthcare hotline staffed by registered nurses that can help answer heath questions and direct you to additional help if you need it.
Self medication is another matter. When people become frightened of their medications or afraid that the healthcare system is not delivering treatment that works, they may begin to experiment on their own. This experimentation can lead to dangerous side effects and death.
An acquaintance attends a pain and stress support group monthly and in this group are people that suffer chronic pain of several types and many have allergies and other aggravating conditions. Unfortunately, one gentleman in this group experienced such severe pain that he accidentally overdosed on narcotic medications and died. It was a shock to the group and his girlfriend, but he may have come to a point that he would do anything to stop the pain, or he forgot he took narcotics and took more.
Sometimes people with chronic pain or allergies that will not subside feel alone, epecially if these people "look" healthy in an overall way. It is too easy to lose these people to overdose. For instance, another acquaintance received quinine overseas for a condition and was allergic, with massive itching. He drank a bottle of whiskey and went to skeep, but he might have died from the amount of alcohol he consumed alone.
Another example is the military veteran with chronic pain whose medications did not work. One day, he did not take medications, but drank a 6 pack of beer before having a friend drive him to a doctor's appointment. I was in that office and the man looked, sounded, and acted pain-free, but this is dangerous. A patient can kill himself accidentally with alcohol, or an alcohol- pain medication combination.
Finally, I am on my way today to help plan a funeral for a good friend and colleague that suffered chronic pain without much relief from surgeries, medications, and other treatment from his healthcare system. This person did not take medications often, wanting to avoid the addictions some of his friends had suffered. He would take a few at once, every week or so.
He was a Vietnam Veteran that donated many hours to working with at-risk children and youth as well as victims of domestic violence. Having been seperated from siblings by all their adoptions in childhood, he reconnected with his sister in my state and enjoyed her family and his nieces and nephews for the last years of his life. He also was close to his son's family and his grandchildren. He was a musician that had opened for Question Mark and the Mysterians and kept contact with them, and a mentor for other musicians that included prize-winning Elvis impersonators, of which he was one.
It is strange that he died a day or so after the anniversary of Elvis's death.
Bob was angry with his healthcare system and did not trust it. Many people today are of this same mind. His wife and family could not force him to the doctor's office, of course. We think he took medication, forgot he had done so, and took an additional amount.
I dedicate this article to the memory of Robert A. Franklin, veteran, musician, martial artist, and friend, with the hope that our healthcare system and pain management treatment improve in the future.
- U.S. Department of Veterans Affairs
The US Department of Veterans Affairs provides patient care and federal benefits to veterans and their dependents. The home page for the Department of Veterans Affairs provides links to veterans benefits and services, as well as information and resou
- The Vietnam Veterans Memorial Wall Page
Database of the 58,195 Names on The Wall in Wash,D.C. This is the most accurate database online. Military Reunions, Screensavers, Rubbings, Personal Guestbook for all Names
- United States Air Force - airforce.com
Welcome to the United States Air Force. Learn about great opportunities for enlisted airmen, officers and health care professionals.
- National Domestic Violence Hotline